Iowa, 2021

Damaging Winds in Iowa, December 15, 2021

December 15, 2021 · NWS DVN · 36 events in 15 counties and zones

An intense storm system brought record warmth, high winds, and a serial derecho though Iowa and the Upper Midwest on December 15th. This storm system produced a line of severe storms which continually produced damaging winds and tornadoes from Nebraska through much of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An intense storm system brought record warmth, high winds, and a serial derecho though Iowa and the Upper Midwest on December 15th. This storm system produced a line of severe storms which continually produced damaging winds and tornadoes from Nebraska through much of Iowa. In eastern Iowa and Illinois, no tornadoes occurred, but widespread severe wind gusts occurred with brief heavy rain.

Strong winds occurred through the day along with the record high temperatures. After the storms moved through, those winds peaked at 60 to 80 mph for several hours in the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 15, 5:49 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 15, 5:49 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
549 PM CST Wed Dec 15 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 225 PM CST Wed Dec 15 2021

Water vapor imagery showing ramping up mid level cyclone acrs the
west central plains, with classic lee side large scale baroclinic
leaf seen streaming acrs the southeast plains, MS RVR Valley and
acrs the GRT LKS. 987 MB or deepening sfc low noted blossoming over
northwest KS. Mid spring/April-like warm moist conveyor up acrs the
region to the lee of this system already has smashed daily records,
with some all time December warmth and sfc moisture with ambient 70s
and some 60+ DPTs. High anomaly/standard deviation thermal and
kinematic fields fcst to continue stream up acrs the region make for
high impact and/or historic weather, as example take the
unprecedented large Moderate Risk acrs much of IA and coming
tornado watches.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 225 PM CST Wed Dec 15 2021

Plume of intensely high low to mid level southwesterly wind fields
still on track to overspread the area this evening, as negatively
tilted upper low takes aim at northwest WI by midnight. 65 to 75 kT
H925 level flow, with 75 to 90 KTs above that to H7 MB, at the sfc
the cyclone pulls up the MO RVR Valley and toward Duluth MN by
midnight, deepening to under 980 MB along the way. Will let the
synoptic scale High Wind Warnings and advisory ride of course
through late tonight. Accepted wind speeds at the top of the LLVL
mixed layer on most vertical profiles/fcst soundings show 60 to 65
KTs, which support ambient gusts of 60 to 70 MPH in the high wind
warning areas, and a bit lower to the southeast acrs west central
IL. A shower or storm may be needed to mix down the higher end
speeds(more on that below), but the potential is there. Some
soundings on the new cams show a deeper southwest mix behind a
passing narrow line of storms/showers spreading in from the west
under incoming post-frontal dry slot after 05-06z. This would
produce another synoptic wind surge utilizing 55-65 KT layer mix up
to H875 MB for more widespread gusts of 55 to 65 MPH into the
overnight acrs the warning areas after a brief 1 hour lull. Of
course with these widespread high winds, the ongoing message of the
potential semi trucks blown over, tree/structure damage onto power
lines for power outages, and even downed power lines sparking
rapidly spreading wildfires out in open cured grass fields will be
maintained.

The narrow intense convective line: SBCAPEs have risen to 500 to
1000 J/KG acrs much of the local area, while increasing shear
profiles are producing Sig Tor numbers of 1 t 2 currently. The
convective line is already taking shape acrs central NE into KS, and
will look to cross the MO RVR by 23z.  As this line continues to
develop and streak east and northeast, current timing and accepted
CAM/SREF handling brings the narrow line of showers with embedded
thunder into the western CWA by 02z/745 PM. A broken line of low
topped supercells or at least a more enhanced linear line of storm
seems to be more likely now sweeping acrs areas northwest of a
Williamsburg, to Cedar Rapids, and to northwest of Dubuque line from
8-930 pm. These areas may be more prone to a possible tornado
looking at extent of LLVL shear with available low based CAPE, or at
least mesovortices type spin ups.

Gustnadoes are also possible. Like the previous shifts have stated,
lower level and upper level instability looks to be disrupted by
inversion aloft limiting deeper convection, but the low topped
phenomena will still be possible. But besides the tornadoes, the
convective overturning line will have the potential to mix up into a
high enough wind layer to produce a brief passing 10-15 minute burst
of 60 to 80 MPH winds especially acrs eastern IA thru 930-10 PM. The
line will look to cross the MS RVR between 9-10 PM, and the higher
end convective mix down gusts may decrease some as they move east
from there as instability/buoyancy wanes. The main line of showers/
storms will look to push east of the CWA by 11 pm or midnight at
the latest. Thus the witching hours of high impact look to be
mainly from 730-10 PM. Convective watches are likely coming for
the portions of the local fcst area, and the philosophy of doing
rather large convective warning polygons to handle very fast storm
speeds to 70 MPH and enhanced localized wind mix downs up to
80-90 MPH and/or tornadoes.

Post frontal cool advection may ruin the chance for more record
highs at midnight for the 16th at most climate sites, and lead to Thu
morning lows in the upper 30s in the southeast, to the lower 30s-
upper 20s in the far northwest. This while the "December Witch" low
rolls up acrs the far northwest GRT LKS.

.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 225 PM CST Wed Dec 15 2021

The large scale flow patterns indicate an extended period of quiet
weather for the area.

Thursday/Thursday night
Assessment...high confidence

The intense storm system will depart the area as high pressure
builds into the Midwest. Winds of 20 to 30 mph with gusts to 40 mph
can be expected through mid-day Thursday with decreasing winds by
sunset.

Dry conditions will be seen both Thursday and Thursday night with
temperatures closer to but still above normal.

Friday/Friday night
Assessment...medium to high confidence

A much weaker storm system will move into the Ohio Valley and side
swipe the area with some precipitation. The current model consensus
has slight chance to low chance pops Friday afternoon and evening
south of a Sterling, IL to Keokuk, IA line. Precipitation will start
out as all rain but a rain/snow mix is possible Friday evening
before ending.

Saturday through Wednesday
Assessment...medium to high confidence

The global models have the main storm tracks either well north or
south of the area. Weak upper level disturbances will move through
the area from time to time with mainly just an increase in clouds.
Temperatures will initially average below normal through the weekend
before going above normal again for the first half of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 544 PM CST Wed Dec 15 2021

Very turbulent and unfavorable flying conditions most of the TAF
cycle with extreme LLVL wind fields overspreading the area
through this evening. MVFR cloud deck, with a few sctrd breaks
will continue to stream up acrs the area through this evening
before the CIGs may lift some. But the big story will continue to
be the high winds and rare fcst high gusts at the sfc of 45 to 55
KTs this evening. Expect a narrow line or band of thunderstorms
quickly pushing acrs the area from west-to-east this evening with
enhanced wind gusts to 60+ KTs. Have tried to time a 1 hr TEMPO
window through the TAF sites with this enhanced wind producing
band, but there may be a half hour error possibly on the late side
if the line accelerates more than currently expected. Then a
post-storm line high wind dry slot with southwesterly gusts to 50
kts, decreasing to 35-40 KTs after 3 am Thu morning. Some wrap
around MVFR clouds possible at DBQ and near CID after 06z. West
winds diminish to gusts to 25 kts on Thursday.

&&

.CLIMATE...
ISSUED AT 225 PM CST Wed Dec 15 2021

Record Highs for December 15...

Moline.........57 in 2011 *ALREADY BROKEN TODAY
Cedar Rapids...55 in 1957 *ALREADY BROKEN TODAY
Dubuque........53 in 1939 *ALREADY BROKEN TODAY
Burlington.....61 in 1971 *ALREADY BROKEN TODAY

Record Warm Lows for December 15...

Dubuque........42 in 2014
Moline.........46 in 2014

All Time December Highs

Moline.........71 in Dec 4 1998 *ALREADY BROKEN
Burlington.....73 in Dec 4 1998 *ALREADY BROKEN
Dubuque........67 in Dec 4 1998 and Dec 24 1889 *ALREADY BROKEN
Cedar Rapids...69 in Dec 4 1998 *ALREADY BROKEN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...High Wind Warning until 6 AM CST Thursday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Wind Advisory until 6 AM CST Thursday for Lee.

IL...High Wind Warning until 6 AM CST Thursday for Rock Island.

     High Wind Warning until 6 AM CST Thursday for Bureau-Carroll-
     Henry IL-Jo Daviess-Mercer-Putnam-Stephenson-Whiteside.

     Wind Advisory until 6 AM CST Thursday for Hancock-Henderson-
     McDonough-Warren.

MO...Wind Advisory until 6 AM CST Thursday for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...Haase
CLIMATE...08
Hazardous weather outlook, Dec 15, 3:29 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 PM CST Wed Dec 15 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Very strong winds will continue this evening and overnight.
A High Wind Warning remains in effect for sustained winds peaking
around 30 to 40 mph, with gust upwards to 60 mph or greater. The
strongest winds can be expected after 6 PM this evening and
lasting through midnight tonight. There is also a Wind Advisory
for locations south of a line from Keosauqua IA to Kewanee IL.
Here, winds are expected to be sustained around 25 to 35 mph, with
gusts upwards to 55 mph. A line of showers and thunderstorms will
pass through the area this evening, which may produce even
stronger wind gusts.

Besides the widespread high gradient winds, severe weather is
also likely, especially west of the Mississippi River. The Storm
Prediction Center has placed areas along and west of a
Williamsburg Iowa to Dubuque Iowa line in an Enhanced Risk for
severe weather, Slight Risk along and west of the Mississippi
River, and a Marginal Risk to the east across Illinois. A
Moderate Risk has been placed for areas from Vinton Iowa and
Independence Iowa on westward. Severe wind gusts of 60 MPH up to
80 MPH will be the primary threat, along with a few tornadoes
being secondary hazards. A fast moving line of storms is expected
move eastward through the Outlook Area this evening. It is
expected to reach the western areas by 8 PM, then cross the
Mississippi River between 9 and 10 PM, and then exit the eastern
portions of the Outlook Area after 11 PM CST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. Besides severe storm
reports, spotter reports of gradient wind damage would also be
appreciated.

12

In the hours before

Special weather statement, Dec 15, 4:28 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
428 PM CST Wed Dec 15 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
428 PM CST Wed Dec 15 2021

...Severe Weather Likely This Evening...

A line of storms is currently moving into western Iowa, eastern
Kansas and northwest Missouri. This line has had a history of
producing widespread damaging winds in excess of 70 to 90 mph, as
it moves rapidly eastward at 55 to 65 mph. At this movement, this
line of storms is expected to impact eastern Iowa, northeast
Missouri and northwest and west central Illinois between 7 pm and
11 pm CST. These storms are expected to be severe as they move
through producing damaging winds of 70 mph to potentially 90 mph.
A tornado cannot be ruled out as well.

The extremely fast movement of this line of storms will offer
much shorter time to react. So, be prepared now! Make sure you
have multiple ways to receiving watch and warning information. If
a warning is issued seek shelter in a sturdy interior room or
basement.
Local storm report, Dec 15, 7:36 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     NON-TSTM WND DMG 2 NW CEDAR RAPIDS       41.99N 91.70W
12/15/2021                   LINN               IA   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

RP KINNEY
Local storm report, Dec 15, 8:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     BLAIRSTOWN              41.91N 92.08W
12/15/2021  E60 MPH          BENTON             IA   FIRE DEPT/RESCUE

            REPORT RELAYED FROM EM.

&&

PS

The radar

The Quad Cities radar (KDVN), 129 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
December 15, 8:02 PM CST
Where
Benton County, 1.24 mi NE of Blairstown
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.910, -92.080

Report relayed though emergency manager.

Thunderstorm Wind, Benton

When
December 15, 8:13 PM CST
Where
Benton County, 2.13 mi SSW of Cheney
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.220, -91.940

A tree was reported blown down over Highway 150.

Thunderstorm Wind, Buchanan

When
December 15, 8:13 PM CST
Where
Buchanan County, 0.86 mi SE of Stanley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.640, -91.810

A tree was reported blown down.

Thunderstorm Wind, Van Buren

When
December 15, 8:20 PM CST
Where
Van Buren County, 4.15 mi S of Lake Sugema Camp Gd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -92.000

Several 3 to 4 inch diameter tree branched blown down.

Thunderstorm Wind, Benton

When
December 15, 8:20 PM CST
Where
Benton County, 2.07 mi SW of Cheney
Measured
66 kt (76 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.230, -91.960

Thunderstorm Wind, Benton

When
December 15, 8:24 PM CST
Where
Benton County, Norway
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -91.920

Report relayed by emergency manager.

Thunderstorm Wind, Benton

When
December 15, 8:26 PM CST
Where
Benton County, Norway
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
41.900, -91.920

Report relayed by emergency manager.

Thunderstorm Wind, Benton

When
December 15, 8:30 PM CST
Where
Benton County, 0.51 mi W of Walford
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.880, -91.860

A semi-trailer was blown over during severe thunderstorm winds. The driver was thrown from the vehicle and pronounced dead at the scene.

Thunderstorm Wind, Linn

When
December 15, 8:30 PM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -91.720

Eastern Iowa Regional Airport / Cedar Rapids observation.

Thunderstorm Wind, Johnson

When
December 15, 8:32 PM CST
Where
Johnson County, 0.86 mi NE of Tiffin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.710, -91.660

Thunderstorm winds threw a trampoline against a home, damaging the siding and driving a pole into the house.

Thunderstorm Wind, Benton

When
December 15, 8:32 PM CST
Where
Benton County, 1.47 mi NNE of Atkins
Measured
56 kt (64 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.000, -91.860

Thunderstorm Wind, Johnson

When
December 15, 8:42 PM CST
Where
Johnson County, 0.52 mi W of Oakdale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.700, -91.630

Wind gust knocked down a metal shed.

Thunderstorm Wind, Linn

When
December 15, 8:45 PM CST
Where
Linn County, Coggon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -91.530

A tree was blown down on a house.

Thunderstorm Wind, Delaware

When
December 15, 8:48 PM CST
Where
Delaware County, 2.31 mi NNE of Robinson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.360, -91.560

Shingles damaged at home, with other damage in neighborhood.

Thunderstorm Wind, Delaware

When
December 15, 8:49 PM CST
Where
Delaware County, 0.51 mi E of Greeley
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.580, -91.340

House and roofs damaged in Greeley and Oneida.

Thunderstorm Wind, Johnson

When
December 15, 8:52 PM CST
Where
Johnson County, 2.14 mi SSE of Williamstown
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.540, -91.740

Thunderstorm Wind, Johnson

When
December 15, 8:52 PM CST
Where
Johnson County, Iowa City Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.630, -91.550

Iowa City Municipal Airport observation.

Thunderstorm Wind, Johnson

When
December 15, 8:54 PM CST
Where
Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.640, -91.510

Thunderstorm Wind, Henry

When
December 15, 8:55 PM CST
Where
Henry County, 1.04 mi W of Mt Pleasant Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.950, -91.520

Mt Pleasant Airport observation.

Thunderstorm Wind, Johnson

When
December 15, 8:57 PM CST
Where
Johnson County, 0.86 mi NE of Tiffin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -91.660

A trained spotter reported severe winds.

Thunderstorm Wind, Johnson

When
December 15, 9:00 PM CST
Where
Johnson County, 4.35 mi ESE of Iowa City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -91.470

Severe winds and the power is out.

Thunderstorm Wind, Jones

When
December 15, 9:03 PM CST
Where
Jones County, 1.24 mi SW of Fairview
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.070, -91.340

Iowa DOT automated observation.

Thunderstorm Wind, Lee

When
December 15, 9:06 PM CST
Where
Lee County, Keokuk Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.470, -91.430

Keokuk Airport observation.

Thunderstorm Wind, Lee

When
December 15, 9:10 PM CST
Where
Lee County, 1.72 mi WNW of Keokuk
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.410, -91.410

A trained spotter reported severe winds.

Thunderstorm Wind, Louisa

When
December 15, 9:13 PM CST
Where
Louisa County, 4.57 mi NE of Grandview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.320, -91.130

Part of a building was reported blown onto the roadway.

Thunderstorm Wind, Des Moines

When
December 15, 9:19 PM CST
Where
Des Moines County, 1.48 mi NNE of Dodgeville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.970, -91.170

A tree was blown over onto power lines.

Thunderstorm Wind, Van Buren

When
December 15, 9:20 PM CST
Where
Van Buren County, 4.15 mi S of Lake Sugema Camp Gd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -92.000

Several 3 to 4 inch diameter tree branches blown down.

Thunderstorm Wind, Des Moines

When
December 15, 9:22 PM CST
Where
Des Moines County, 2.7 mi WSW of West Burlington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -91.200

A shed was blown down, and skirting blown off the edge of a mobile home.

Thunderstorm Wind, Muscatine

When
December 15, 9:24 PM CST
Where
Muscatine County, 2.95 mi NNE of Muscatine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.460, -91.030

Power poles reported broken.

Thunderstorm Wind, Cedar

When
December 15, 9:25 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
41.860, -90.920

Thunderstorm Wind, Muscatine

When
December 15, 9:27 PM CST
Where
Muscatine County, 3.45 mi N of Muscatine
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.470, -91.050

Thunderstorm Wind, Louisa

When
December 15, 9:30 PM CST
Where
Louisa County, 2.19 mi WNW of Columbus City
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.280, -91.420

A tree was reported down on a roadway 3 miles west of Columbus Junction.

Thunderstorm Wind, Scott

When
December 15, 9:37 PM CST
Where
Scott County, 4.31 mi SE of Maysville
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.600, -90.680

Iowa DOT automated observation of severe winds.

Thunderstorm Wind, Jackson

When
December 15, 9:38 PM CST
Where
Jackson County, Maquoketa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.070, -90.680

Power poles were reported broken.

Thunderstorm Wind, Jackson

When
December 15, 9:40 PM CST
Where
Jackson County, Maquoketa
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.070, -90.680

Iowa DOT automated observation.

Thunderstorm Wind, Scott

When
December 15, 9:40 PM CST
Where
Scott County, 3.31 mi SE of Maysville
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.620, -90.680

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Benton2021-12-15Vehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993827, 993806, 993808, 993811, 993828, 993829, 993830, 993812, 993831, 993814, 993832, 993815, 993816, 993817, 993818, 993834, 993835, 993836, 993837, 993838, 993839, 993840, 993841, 993842, 993819, 993820, 993822, 993823, 993824, 993843, 993844, 993825, 993845, 993826, 993846, 993847.